Kentucky, 2012

Hail and Damaging Winds in Kentucky, July 27, 2012

July 27, 2012 · NWS LMK · 22 events in 16 counties and zones

Intense heating during the afternoon of July 27th, coupled with the arrival of a pre-frontal trough over southern Indiana, led to the development of a broken line of severe thunderstorms that brought widespread wind damage across the Bluegrass Region of Kentucky during the evening hours. An outflow boundary from this initial line of storms later sparked scattered to numerous storms farther to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Intense heating during the afternoon of July 27th, coupled with the arrival of a pre-frontal trough over southern Indiana, led to the development of a broken line of severe thunderstorms that brought widespread wind damage across the Bluegrass Region of Kentucky during the evening hours. An outflow boundary from this initial line of storms later sparked scattered to numerous storms farther to the southwest, across central and south central Kentucky. Scattered wind damage and marginally severe hail continued well into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 27, 4:45 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 27, 4:45 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 PM EDT FRI JUL 27 2012

.Mesoscale Discussion...
Issued at 545 PM EDT Fri Jul 27 2012

Convection is holding off for most of the region, as the show is
being stolen by the north. Those storms are organizing into a nice
line, with strong winds in an outflow boundary out ahead of the
line. Had a report of an estimated 60 mph wind well out ahead of the
storms in north Scott county. Have upped pops in the area of these
storms and extrapolated out in time an east southeast movement
through mid evening. May get some more storms across my southwest
forecast area, but not as certain these will get here in time to be
severe.

May have to expand the watch into the northeast counties, in the
Bluegrass over the next hour or so and possibly deeper into points
east of Louisville.

&&

.Short Term (Tonight through Saturday Night)...
Issued at 250 PM EDT Fri Jul 27 2012

Upper trough has been moving steadily east southeast today, with a
rough axis this hour from near KLOT to near KSTL. Storms have formed
out ahead of this trough across central Indiana, also out ahead of a
sharp dewpoint gradient along a cool front. Cumulus field over our
region is limited to roughly along and east of I-65. Still given
convergence along that sharp front moving into the region later this
afternoon, expect isolated to scattered storms developing and
pushing eastward. Limiting factor today compared to yesterday is the
amount of precipitable water available. Freezing level and wet bulb
zeroes are lower than at this time yesterday, so combining this
information with drier air in the column should allow for larger
hail to form today in addition to damaging winds. SPC mesonanalysis
page indicates highest K indices in the area where the cumulus field
has congested the most, just to our north. Given these threats, have
gone ahead with a severe thunderstorm watch over the north. Should
coverage become more widespread than current thinking, we can expand
this watch farther south.

Coverage should die down with loss of heating this evening. Have
forecast dry after midnight. Rest of the period should be dry as
well, as deeper moisture shifts away from the region in the wake of
that upper trough's passage. Temperatures Saturday and Saturday
night will be close to normal for late July.

.Long Term (Sunday through Friday)...
Issued at 255 PM EDT Fri Jul 27 2012

After a dry mostly sunny Sunday, an active NW flow with multiple
shortwaves will dominate the pattern Mon/Tues with perhaps greater
instability and a stronger shortwave signal forecast for Mon Night
into early Tues.  Looks like this leading wave will be just ahead of
a sfc boundary according to the 12Z GFS/GFS ensembles.  The front is
a little less obvious in the 0Z ECMWF data.  So after an early round
of convection Tues, a consensus in model timing of the front
suggests another round of convection developing late Tues just ahead
of the front.  After the front passes through the area or washes out
Tues night/Wed, at least a couple of shortwaves look to remain in
the flow for Thurs/Fri.  The GFS is a bit more aggressive bringing
down another sfc front for later in the week.  Not real confident in
this front quite yet, but will allow 20-40% POPs in the forecast for
more diurnal based convection and the shortwave possibility which is
more probable at this point.

Temperatures in the long term period look to remain near normal or a
tad above normal.  High temps should top out in the upper 80s and
lower 90s with lows in the upper 60s and lower 70s.

&&

.Aviation (18Z TAF Issuance)...
Issued at 115 PM EDT Fri Jul 27 2012

Atmosphere drier today than yesterday, but a vigorous upper trough
is dropping in from southern Illinois/central Indiana this hour, and
combined with good instability this afternoon should produce
isolated to scattered storms mid afternoon to early evening. Because
coverage is expected to be more scattered than yesterday, have gone
with vicinity wording for now. Will update with tempo groups as
pattern evolves. The stronger storms today will bring high wind
gusts and large hail. While the storms may not go over the TAF
sites, outflow from these storms could briefly change the wind
direction at the terminals. Think coverage should stay north and
east of KBWG.

Dry air filtering in behind the cold front associated with the upper
trough will bring an end to rain chances late this evening and
should provide VFR conditions for the weekend.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Mesoscale........RJS
Short Term.......RJS
Long Term........AMS
Aviation.........RJS
Hazardous weather outlook, Jul 27, 2:02 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT FRI JUL 27 2012

INZ076>079-083-084-090>092-KYZ031>033-282215-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
HARRISON IN-FLOYD IN-CLARK IN-OLDHAM KY-TRIMBLE KY-HENRY KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...CORYDON...NEW ALBANY...JEFFERSONVILLE...
LA GRANGE...BEDFORD...NEW CASTLE
302 PM EDT FRI JUL 27 2012 /202 PM CDT FRI JUL 27 2012/

...SEVERE THUNDERSTORM WATCH 532 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY THIS AFTERNOON
AND THE REST OF CENTRAL KENTUCKY LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. A FEW OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE WITH DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND
INTENSE CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE OVER SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OFF AND ON MONDAY THROUGH
THURSDAY AS A COUPLE OF UPPER LEVEL DISTURBANCES AND SURFACE FRONT CROSS
THE REGION. THE MAIN THREATS WITH THESE STORMS WILL BE DANGEROUS
LIGHTNING AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WIND DAMAGE...STRONG WIND GUSTS...OR
HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE
(ALL LOWER CASE)

INZ089-KYZ023>030-034>043-045>049-053>057-061>067-070>078-081-082-
282215-
PERRY IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-
HARDIN KY-BULLITT KY-JEFFERSON KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...TELL CITY...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
302 PM EDT FRI JUL 27 2012 /202 PM CDT FRI JUL 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY THIS AFTERNOON
AND THE REST OF CENTRAL KENTUCKY LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. A FEW OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE WITH DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND
INTENSE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OFF AND ON MONDAY THROUGH
THURSDAY AS A COUPLE OF UPPER LEVEL DISTURBANCES AND SURFACE FRONT CROSS
THE REGION. THE MAIN THREATS WITH THESE STORMS WILL BE DANGEROUS
LIGHTNING AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WIND DAMAGE...STRONG WIND GUSTS...OR
HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE
(ALL LOWER CASE)

RJS/AMS

In the hours before

Local storm report, Jul 27, 1:07 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND DMG     9 NNE CARLISLE          38.43N  83.97W
07/27/2012                   NICHOLAS           KY   EMERGENCY MNGR

            A FEW TREES DOWN AND BLOCKING STONY CREEK-BLUE LICKS
            SPRING ROAD.

&&

EVENT NUMBER LMK1200963

EBW
Special weather statement, Jul 27, 2:08 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT FRI JUL 27 2012

KYZ023>030-034>043-045>049-053>057-061>067-074-076>078-272200-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-BARREN KY-METCALFE KY-ADAIR KY-RUSSELL KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...GLASGOW...EDMONTON...
COLUMBIA...JAMESTOWN
308 PM EDT FRI JUL 27 2012 /208 PM CDT FRI JUL 27 2012/

...STRONG TO SEVERE STORMS POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING ACROSS CENTRAL KENTUCKY...

WHEREAS THE ATMOSPHERE IS DRIER THAN IT WAS YESTERDAY...A STRONG
UPPER LEVEL SYSTEM MOVING THROUGH THE MIDWEST TODAY WILL ALLOW FOR
ADDITIONAL STORMS TO DEVELOP THIS AFTERNOON ACROSS THE OHIO VALLEY
REGION. COVERAGE IS EXPECTED TO BE MORE LIMITED THAN
THURSDAY...BUT THOSE LOCATIONS THAT GET THE STRONGEST STORMS
LIKELY WILL SEE DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL.

THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE ACROSS SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY...WHERE A SEVERE THUNDERSTORM
WATCH NOW IS IN EFFECT. STORMS THAT FORM OVER SOUTHERN INDIANA
OVER THE NEXT COUPLE OF HOURS LIKELY WILL HELP TO DEVELOP MORE
STORMS TO THE SOUTH. THE BEST ESTIMATE AT TIMING THESE STORMS INTO
THE LOUISVILLE METRO WILL BE BETWEEN 4 AND 8 PM AND FOR THE
LEXINGTON METRO...5 TO 9 PM. STAY TUNED FOR FURTHER UPDATES.

RJS
Special weather statement, Jul 27, 3:20 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 PM EDT FRI JUL 27 2012

INZ089-KYZ023>030-034>043-045>049-053>057-061>065-272300-
PERRY IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-
HARDIN KY-BULLITT KY-JEFFERSON KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
INCLUDING THE CITIES OF...TELL CITY...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE
420 PM EDT FRI JUL 27 2012 /320 PM CDT FRI JUL 27 2012/

...STRONG TO SEVERE STORMS POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING ACROSS CENTRAL KENTUCKY...

WHEREAS THE ATMOSPHERE IS DRIER THAN IT WAS YESTERDAY...A STRONG
UPPER LEVEL SYSTEM MOVING THROUGH THE MIDWEST TODAY WILL ALLOW FOR
ADDITIONAL STORMS TO DEVELOP THIS AFTERNOON ACROSS THE OHIO VALLEY
REGION. COVERAGE IS EXPECTED TO BE MORE LIMITED THAN
THURSDAY...BUT THOSE LOCATIONS THAT GET THE STRONGEST STORMS
LIKELY WILL SEE DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL.

THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE ACROSS SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY...WHERE A SEVERE THUNDERSTORM
WATCH NOW IS IN EFFECT. STORMS THAT FORM OVER SOUTHERN INDIANA
OVER THE NEXT COUPLE OF HOURS LIKELY WILL HELP TO DEVELOP MORE
STORMS TO THE SOUTH. THE BEST ESTIMATE AT TIMING THESE STORMS INTO
THE LOUISVILLE METRO WILL BE BETWEEN 5 AND 8 PM AND FOR THE
LEXINGTON METRO...6 TO 9 PM. STAY TUNED FOR FURTHER UPDATES.

RJS
Special weather statement, Jul 27, 4:13 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EDT FRI JUL 27 2012

INC077-143-175-KYC223-272145-
SCOTT IN-WASHINGTON IN-JEFFERSON IN-TRIMBLE KY-
513 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...MODERATE RAIN...
HALF INCH HAIL...AND 50 MPH WINDS...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR SEYMOUR...AND MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...MODERATE RAIN WITH RAINFALL
RATES OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS
THAN THREE MILES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  MADISON...
  DEPUTY...
  WAKEFIELD...
  MIDDLEFORK AND FIVE POINTS...
  BELLEVIEW AND BRYANTSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3891 8520 3869 8520 3874 8526 3873 8532
      3869 8529 3872 8609 3879 8609 3877 8604
      3876 8590 3873 8588 3874 8586 3881 8580
      3883 8573 3882 8570 3883 8562 3885 8562
      3886 8558 3892 8554
TIME...MOT...LOC 2113Z 278DEG 44KT 3889 8583

JDG
Local storm report, Jul 27, 4:44 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     3 NNW NEW FRANKFORT     38.78N  85.73W
07/27/2012  E60 MPH          SCOTT              IN   TRAINED SPOTTER

            SPOTTER ESTIMATES WIND GUST OF 60 MPH... WIND GUST
            DESTROYED ANEMOMETER

&&

EVENT NUMBER LMK1200964

ZTL
Special weather statement, Jul 27, 4:55 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
555 PM EDT FRI JUL 27 2012

INC019-KYC103-185-223-272225-
CLARK IN-OLDHAM KY-TRIMBLE KY-HENRY KY-
555 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORM WITH 50 MPH WINDS...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
GUST FRONT PUSHING AHEAD OF A LINE OF STRONG THUNDERSTORMS NEAR
SCOTT COUNTY INDIANA AND JEFFERSON COUNTY INDIANA AND SLIDING
SOUTHEAST AT 30 MPH.

STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  LA GRANGE...
  NEW WASHINGTON...
  OTTO AND WISES LANDING...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
19 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

&&

LAT...LON 3858 8520 3839 8530 3840 8571 3858 8581
      3859 8521
TIME...MOT...LOC 2154Z 246DEG 48KT 3858 8563

JDG

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Trimble

When
July 27, 5:02 PM EST
Where
Trimble County, 1.62 mi W of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -85.400

A tree was downed across Race Track Road near Milton.

Thunderstorm Wind, Trimble

When
July 27, 5:06 PM EST
Where
Trimble County, 1.48 mi NNW of Monitor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.670, -85.280

A spotter reported that a portion of a roof was removed from a garage along Culls Ridge Road near Bedford.

Thunderstorm Wind, Oldham

When
July 27, 5:42 PM EST
Where
Oldham County, 1.77 mi WNW of La Grange
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.410, -85.410

Local law enforcement reported two trees toppled by thunderstorm winds in the same neighborhood. One tree was downed near Dawkins Road. Another fell near the intersection of Westport Road and Highway 524.

Thunderstorm Wind, Jefferson

When
July 27, 6:19 PM EST
Where
Jefferson County, 1.05 mi SSE of Glenview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.286, -85.614

A weather service employee reported that one half of a maple trees downed some power lines around 1 mile east of Ballard High School.

Thunderstorm Wind, Harrison

When
July 27, 6:25 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.390, -84.300

A member of the public reported a tree downed across a power line. Cynthiana law enforcement reported numerous trees down across the town.

Thunderstorm Wind, Jefferson

When
July 27, 6:26 PM EST
Where
Jefferson County, Lakeland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.270, -85.580

The Louisville YMCA northeast branch reported two large downed trees and a destroyed greenhouse.

Hail, Jefferson

When
July 27, 6:30 PM EST
Where
Jefferson County, 0.43 mi NNE of Graymoor
Measured
1 in hail
Reported by
Public
Coordinates
38.286, -85.577

Several reports arrived concerning 1 inch hail across several nearby neighborhoods east of downtown Louisville. Quarter sized hail was reported near the intersection of Westport and Goose Creek Roads. One inch hail also fell in the Rolling Hills neighborhood and near Anchorage.

Thunderstorm Wind, Franklin

When
July 27, 6:37 PM EST
Where
Franklin County, 1.29 mi WSW of Frankfort
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.190, -84.870

A large tree fell on a house near Nole Avenue. Local emergency management relayed multiple reports of trees and power lines down across Frankfort. Several roads become briefly impassable in the Thornhill neighborhood.

Thunderstorm Wind, Nicholas

When
July 27, 6:40 PM EST
Where
Nicholas County, 0.88 mi SW of Carlisle
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.310, -84.040

Numerous trees were downed across Carlisle, including several that fell across cars on Mockingbird Lane. Trees were also downed along High Street, Kentucky Highway 36, and Locust Grove Road.

Thunderstorm Wind, Jefferson

When
July 27, 7:31 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.220, -85.740

The public reported that several telephone poles were downed along with blown transformers near Interstate 65.

Thunderstorm Wind, Fayette

When
July 27, 7:36 PM EST
Where
Fayette County, 0.27 mi NE of (Lex)blu Grs Fld Lex
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.032, -84.596

The ASOS weather instrument at LEX recorded a 66 mph wind gust.

Thunderstorm Wind, Anderson

When
July 27, 7:40 PM EST
Where
Anderson County, 1.38 mi S of Gudgel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -84.980

A spotter reported an 18 inch diameter tree down along Highway 62 near Wild Turkey Trace. Around the rest of the county, numerous downed trees and power outages were reported.

Thunderstorm Wind, Meade

When
July 27, 8:18 PM EST
Where
Meade County, 0.54 mi W of Brandenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -86.180

A tree was toppled by thunderstorm winds in Brandenburg. Widespread power outages developed city wide.

Thunderstorm Wind, Bullitt

When
July 27, 8:27 PM EST
Where
Bullitt County, 0.88 mi SE of Stibbins
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.010, -85.870

Local law enforcement reported several trees downed near Knob Creek Road and State Highway 44. A transformer was also knocked out.

Thunderstorm Wind, Spencer

When
July 27, 8:32 PM EST
Where
Spencer County, Little Mt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -85.250

A tree was toppled in eastern Spencer County.

Thunderstorm Wind, Shelby

When
July 27, 8:44 PM EST
Where
Shelby County, 0.69 mi S of Peytona
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.170, -85.070

The Shelby County Road Department reported several trees down along 4400 Waddy Road.

Thunderstorm Wind, Hardin

When
July 27, 9:10 PM EST
Where
Hardin County, 0.69 mi N of Vine Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.810, -85.980

The local fire department reported a tree down across a home in the Henderson Woods subdivision near Vine Grove. A person was temporarily trapped.

Thunderstorm Wind, Meade

When
July 27, 9:11 PM EST
Where
Meade County, Flaherty
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.830, -86.070

The Flaherty fire department reported a tree that fell on a home.

Thunderstorm Wind, Hardin

When
July 27, 9:26 PM EST
Where
Hardin County, Elizabeth Town
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.700, -85.870

The Elizabethtown local police reported that a downed tree partially blocked Springfield Road.

Thunderstorm Wind, Larue

When
July 27, 9:37 PM EST
Where
Larue County, 0.55 mi E of Hodgenville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.570, -85.740

The public reported the some siding and a portion of a roof were stripped from a home in Hodgenville. Numerous trees and power lines were downed in Hodgenville and across the rest of the county.

Thunderstorm Wind, Taylor

When
July 27, 10:13 PM EST
Where
Taylor County, 1.83 mi E of Hobson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.424, -85.337

Numerous trees were downed around Campbellsville and county wide. Power lines were downed along Hord Street.

Thunderstorm Wind, Russell

When
July 27, 9:50 PM CST
Where
Russell County, Dallo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.070, -84.980

Local media reported that several trees were downed in the town of Salem, which is located 5 miles east of Russell Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388779, 388780, 388781, 388782, 388783, 388789, 388777, 388785, 388786, 388790, 388792, 388807, 388847, 388822, 388852, 388870, 388869, 388872, 388867, 388856, 388845, 388866.